Alert archive / Arizona / Dust Storm Warnings in 2021

Dust Storm Warning 12, NWS Tucson, AZ

September 5, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this dust storm warning at Sep 5, 2021, 4:42 PM MST for Pima County, Pinal County, Arizona. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2021, 4:42 PM MST (23:42 UTC)
Expired
Sep 5, 2021, 6:15 PM MST
In force
93 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 76 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WWUS55 KTWC 052342
DSWTWC

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Tucson AZ
442 PM MST Sun Sep 5 2021

AZC019-021-060115-
/O.NEW.KTWC.DS.W.0012.210905T2342Z-210906T0115Z/
Pima-Pinal-
442 PM MST Sun Sep 5 2021

The National Weather Service in Tucson has issued a

* Dust Storm Warning for...
  Northeastern Pima County in southeastern Arizona...
  South central Pinal County in southeastern Arizona...

* Until 615 PM MST.

* At 441 PM MST, a dust channel was near Marana, moving northwest at 
  10 mph.

  HAZARD...Less than a quarter mile visibility with strong wind in 
           excess of 40 mph.

  SOURCE...Public.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
   Interstate 10 between mile markers 224 and 253.
   Route 77 between mile markers 74 and 81.

Locations impacted include...
Tucson, Oro Valley, Marana, Casas Adobes, Flowing Wells, Avra Valley,
Tortolita, Saguaro National Park West, Catalina Foothills, Picture
Rocks, Red Rock and Dove Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

Strong to severe thunderstorms are also possible behind this dust
channel. Keep updated with this quickly evolving situation.

&&

LAT...LON 3237 11090 3222 11112 3250 11152 3271 11118
TIME...MOT...LOC 2341Z 145DEG 8KT 3235 11108 

$$

Carpenter

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Sep 5, 3:41 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 5, 3:41 PM MST, 1 hour 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Tucson AZ
341 PM MST Sun Sep 5 2021

.SYNOPSIS...Scattered showers and thunderstorms into this evening
with the potential for some gusty outflows and blowing dust. Labor
Day looks less active, with temperatures a couple degrees below
normal continuing for the next several days. After Labor Day through
the end of the week, storms are mainly confined to the International
border and central/western Pima County.

&&

.DISCUSSION...Storms have already developed across the region this
afternoon, with high pressure sitting over the southern Great Basin.
Convective development is getting a boost from a shortwave rounding
the east side of the upper high and moving into our area from NM. SPC
mesoanalysis has slightly lower PWAT values than this morning, but
we've still had some heavy rainers and gusty winds from some of the
stronger storms with DCAPE values sitting around 1400 J/kg over
Tucson. As storms continue to move SW off the White Mountains, the
potential increases for some blowing dust across Pinal and northeast
Pima Counties. Tucson is also in the conversation for some
potentially strong to severe storms through about 02Z this evening.
After that, CAM solutions trend downward pretty quickly with the
loss of daytime heating, with most of our convection ending by 04Z
to 06Z tonight.

High pressure builds north across central Nevada for Labor Day with
SE Arizona under east/northeast flow aloft. Deeper moisture looks to
be shunted south a bit to along the International border and western
Pima County. Daytime heating will help isolated to scattered storm
activity in that area along with the White Mountains. Temperatures
near normal.

High pressure remains quasistationary through midweek with moisture
confined to the western part of the CWA and along the International
border. Only isolated activity is expected, and mainly along the
International border and central/western Pima County. Temperatures
continue to be within a few degrees of normal.

Further drying is possible Friday into the weekend, but we'll keep a
close eye on the tropics to see if we can get another gulf surge
instead. Stay tuned.

&&

.AVIATION...Valid through 07/00Z.
ISOLD-SCT TSRA/SHRA this afternoon and evening with SCT-BKN clouds
10k-15kft MSL, generally clearing overnight into Monday morning.
MVFR CIGS/VSBYS may accompany a few of the stronger storms, along
with BLDU and wind gusts in excess of 40 kts. SFC wind outside
convection generally less than 12 kts. -SHRA/-TSRA on Monday
afternoon mainly west and south of KTUS and across the White
Mountains northeast of KSAD. Aviation not updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered showers and thunderstorms this
afternoon and evening, some with gusty winds in excess of 45 mph.
Storms then mainly confined to our western zones and along the
International border through about midweek, with very limited
convection late week and next weekend. 20-foot winds will generally
be less than 15 mph when not influenced by thunderstorm gusts.
Minimum RH values will remain well above critical thresholds this
week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 5, 2:25 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
225 PM MST Sun Sep 5 2021

AZZ504-507-513-514-052215-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
225 PM MST Sun Sep 5 2021

...A strong thunderstorm will impact portions of east central Pima
and west central Cochise Counties through 315 PM MST...

At 224 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Benson, moving southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benson, Vail, Kartchner Caverns State Park and Mescal.

This includes the following highways...
 Interstate 10 between mile markers 281 and 308.
 Route 80 between mile markers 293 and 296.
 Route 83 between mile markers 52 and 58.
 Route 90 between mile markers 290 and 299.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3208 11047 3201 11021 3174 11041 3200 11080
TIME...MOT...LOC 2124Z 035DEG 15KT 3197 11044

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Meyer
Special weather statement, Sep 5, 2:34 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
234 PM MST Sun Sep 5 2021

AZZ509-052215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-
234 PM MST Sun Sep 5 2021

...A strong thunderstorm will impact portions of southeastern Graham
and southeastern Greenlee Counties through 315 PM MST...

At 234 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Clifton, moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of southeastern
Graham and southeastern Greenlee Counties.

This includes the following highways...
 Route 70 between mile markers 351 and 375.
 Route 75 between mile markers 384 and 385.
 Route 191 between mile markers 143 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3287 10930 3277 10913 3257 10926 3267 10946
      3278 10956
TIME...MOT...LOC 2134Z 043DEG 4KT 3279 10928

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM
Local storm report, Sep 5, 3:57 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
357 PM MST SUN SEP 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND GST     4 ENE SAFFORD           32.85N 109.64W
09/05/2021  M68 MPH          GRAHAM             AZ   PUBLIC

            KSAD MEASURED THUNDERSTORM WIND GUSTS TO 68
            MPH.

&&

RH
Local storm report, Sep 5, 4:02 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
402 PM MST SUN SEP 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     20 E GREEN VALLEY       31.87N 110.66W
09/05/2021  E60 MPH          PIMA               AZ   TRAINED SPOTTER

            SPOTTER REPORTED GUSTS TO 60 MPH.

&&

RH
Local storm report, Sep 5, 4:12 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
412 PM MST SUN SEP 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             7 NE TUCSON             32.26N 110.80W
09/05/2021  M0.75 INCH       PIMA               AZ   PUBLIC

            PENNY-SIZE HAIL MEASURED IN TANQUE VERDE
            AREA.

&&

RH
Local storm report, Sep 5, 4:29 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
429 PM MST SUN SEP 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     LIGHTNING        18 SSE TUCSON           31.97N 110.73W
09/05/2021                   PIMA               AZ   PUBLIC

            LIGHTNING HIT HOME NEAR SAHUARITA RD AND
            WENTWORTH RD AND STARTED A ROOF FIRE.

&&

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 11:52 AM MSTSpecial Weather StatementTWCSanta Cruz23 min
Sep 5, 12:12 PM MSTSpecial Weather StatementTWCCochise33 min
Sep 5, 12:24 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Sep 5, 12:37 PM MSTAreal Flood AdvisoryTWCCochise7 min
Sep 5, 12:44 PM MSTFlash Flood Warning Considerable damage threatTWCCochise106 min
Sep 5, 12:58 PM MSTSevere Thunderstorm WarningTWCCochise19 min
Sep 5, 1:02 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Sep 5, 1:26 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Sep 5, 2:10 PM MSTSpecial Weather StatementTWCSanta Cruz50 min
Sep 5, 2:15 PM MSTSpecial Weather StatementTWCGraham45 min
Sep 5, 2:25 PM MSTSpecial Weather StatementTWCSanta Cruz50 min
Sep 5, 2:29 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee61 min
Sep 5, 2:31 PM MSTSevere Thunderstorm WarningTWCCochise, Pima44 min
Sep 5, 2:34 PM MSTSpecial Weather StatementTWCGraham41 min
Sep 5, 2:54 PM MSTAreal Flood AdvisoryTWCPima111 min
Sep 5, 3:08 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima, Santa Cruz37 min
Sep 5, 3:13 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Sep 5, 3:15 PM MSTTornado WarningTWCPima15 min
Sep 5, 3:22 PM MSTDust Storm WarningTWCPima113 min
Sep 5, 3:24 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee66 min
Sep 5, 3:37 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz53 min
Sep 5, 3:40 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima50 min
Sep 5, 3:41 PM MSTFlash Flood Warning Considerable damage threatTWCGraham2 hr
Sep 5, 3:52 PM MSTSevere Thunderstorm WarningTWCPima38 min
Sep 5, 3:55 PM MSTAreal Flood AdvisoryTWCPima2 hr
Sep 5, 4:00 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCGraham45 min
Sep 5, 4:06 PM MSTAreal Flood AdvisoryTWCPima114 min
Sep 5, 4:12 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Sep 5, 4:16 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima59 min
Sep 5, 4:30 PM MSTSevere Thunderstorm WarningTWCPima45 min
Sep 5, 4:42 PM MSTSevere Thunderstorm WarningTWCCochise, Graham63 min
Sep 5, 4:47 PM MSTSevere Thunderstorm WarningTWCPima, Pinal43 min
Sep 5, 4:48 PM MSTFlash Flood WarningTWCPima117 min

Nearby

Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.